Footballer in coma on Gold Coast after suspected use of 'zombie' drug 'flakka'
A Victorian footballer is in a coma in a Gold Coast hospital, suspected of taking a mystery "zombie" drug that is believed to have hospitalised 16 people.
Riki Stephens and his Heathcote Saints teammates were on an end-of-season holiday when he ingested a drug at a pub on the weekend, club president Andrew Conforti said.
It's suspected Stephens may have taken "flakka", a synthetic stimulant believed to be behind 16 people being hospitalised after becoming aggressive, non-compliant and dangerous.
However, some reports suggest the overdoses may have been linked to a potent form of the street drug MDMA.
The well-liked footballer had finished playing his first season with Heathcote after being recruited from Melbourne, when he went on the Gold Coast trip.
Friends have flooded Stephen's facebook account with messages of support, calling for him to "hang in there," "keep fighting," and make it home to Victoria.
Conforti said about nine players, including Stephens, are believed to have taken the drug in two separate groups.
"It's disappointing, but unfortunately they decided to try something and they're now paying the price," he said.
Conforti said the club had held drug education programmes in the past and would continue to do so, as well as offering counselling for Stephens' teammates.
Stephens' parents and girlfriend are by his bedside, Conforti said.
"We need to let people know if this drug comes to Melbourne, this is what can happen," Conforti said.
"Riki's not out of the woods yet."
Police are awaiting toxicology tests to formally identify the substance which has resulted in users hallucinating and exhibiting bizarre behaviour.
Stephens is believed to be one of eight people who remains in hospital on the Gold Coast after 16 people overdosed over 48 hours.
Geoff Munro, national policy manager for the Alcohol and Drug Foundation said flakka was "essentially a research chemical" that had been untested on humans.
He said it was a "powerful, euphoric stimulant" and "potent amphetamine" similar to ecstasy, but with extreme symptoms.
"People might feel euphoric: it's going to elevate their heart rate, their temperature, it can produce hyper stimulation, it can produce panic, disorientation, paranoia and aggression," he said.
People could take big risks on the drug, Munro said. "It's not just a toxic overdose that can be fatal but also the behaviour that people can be led into or accompany it."
- AAP, Sydney Morning Herald
- Sydney Morning Herald